Michigan, 2005

High Wind in Michigan, November 13, 2005

November 13, 2005 · NWS DTX · 2 events in 2 counties and zones

For the 2nd consecutive Sunday, a strong November low pressure system brought High winds to the area. The storm's associated cold front passed through the region during the morning, leading to wind gusts out of the west estimated at 60 mph across Midland and Saginaw Counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

For the 2nd consecutive Sunday, a strong November low pressure system brought High winds to the area. The storm's associated cold front passed through the region during the morning, leading to wind gusts out of the west estimated at 60 mph across Midland and Saginaw Counties. Downed trees left approximately 4,000 homes without power in Midland. The Midland Fire Department made 23 wind-related runs on Sunday, including to a tree in the road at 1022 EST and to several trees down on power lines between noon and 1600 EST. One family was forced into an area shelter when a tree crashed into their home. Trained spotters also reported several trees came down around 1700 EST in the City of St. Charles in Saginaw County. There were no reported injuries with this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Nov 13, 9:15 AM EST, 45 minutes earlier.

Area forecast discussion, Nov 13, 9:15 AM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
915 AM EST SUN NOV 13 2005

.UPDATE...

QUICK UPDATE TO REMOVE SHOWERS FROM THE FORECAST... WITH EXCEPTION
OF NORTHERN LAKE HURON WHERE SOME SCT LAKE EFFECT MAY KICK UP LATER
IN THE DAY. ALSO MADE SOME ADJUSTMENTS TO CLOUD COVER FORECAST AS WE
ARE CLEARLY IN THE DRY SLOT FOR THE REMAINDER OF THE DAY. SOME SC
WILL STILL BE HANGING AROUND. PARTICULARLY IN THE NORTHERN PART OF
THE CWA... ALTHOUGH LATEST SOUNDINGS SHOWING MOISTURE TO BE FAIRLY
SHALLOW.  WIND FORECAST LOOKS ON TRACK WITH 50 KNOTS AT THE BASE OF
THE INVERSION ON 12UTC DTX RAOB. FOR AT LEAST THE NORTHERN HALF OF
THE CWA WE SHOULD BE ABLE TO TAP INTO THAT AS WE MIX OUT. GRB
SOUNDING VERY IMPRESSIVE WIND-WISE... ALTHOUGH LESS SO FURTHER SOUTH
AT DVN AND ILX - SUGGESTING FOR NOW THAT WIND WARNING NORTH VS. WIND
ADVISORY SOUTH DELINEATION IS ON TRACK.

&&

.AVIATION...

STRONG TO DAMAGING WIND WILL BE THE FACTOR IMPACTING AVIATION
TODAY AND TONIGHT, STARTING OFF WITH LOW LEVEL WIND SHEAR EARLY
THIS MORNING. EARLY RETURNS FROM THE DTX SOUNDING INDICATE SW
WINDS AT 50 KNOTS AT AROUND 1500 FEET OFF THE DECK. THESE WINDS
WILL TEND TO STAY ALOFT UNTIL LATE MORNING WHEN SW GUSTS TO 40
KNOTS WILL DEVELOP AT ALL OF THE TERMINAL SITES, AND THEN TURNING
TO WEST WITH GUSTS IN THE 45 TO 50 KNOT RANGE UNTIL A FEW HOURS
AFTER SUNSET.

THE LATEST MODEL DATA STILL SHOWS A DEEP BOUNDARY LAYER AFTER
SUNSET TONIGHT DUE TO COLD AIR ADVECTION. THIS WILL KEEP THE WIND
ON THE GUSTY SIDE UNTIL CLOSE TO MIDNIGHT AND THEN THE WINDS WILL
DIMINISH AS THE LOW PRESSURE SYSTEM MOVES INTO QUEBEC.

&&

.PREV DISCUSSION... (ISSUED 345 AM EST SUN NOV 13 2005)

SHORT TERM...TODAY AND TONIGHT

A STRONG TO DAMAGING WIND EVENT IS ON TAP FOR THE SHORT TERM IN SE
MICHIGAN. PLAN TO COVER THIS WITH A HIGH WIND WARNING GENERALLY
ALONG AND NORTH OF INTERSTATE 69 AND WITH AN ADVISORY TO THE SOUTH
DOWN TO THE OHIO BORDER.

LOW PRESSURE NEAR THE WEST END OF LAKE SUPERIOR HAS DEVELOPED AND
DEEPENED AS EXPECTED OVER THE LAST FEW FORECAST CYCLES. NIGHTTIME
WIND GUSTS AROUND 45 KNOTS IN IOWA AND MINNESOTA ILLUSTRATE THE WIND
POTENTIAL WITH THIS SYSTEM. EVEN IF THE STRONGEST PART OF THE LOW
LEVEL WIND FIELD WEAKENS OR TRACKS FARTHER NORTH, THE DAYTIME
HEATING COMPONENT OF BOUNDARY LAYER MIXING IS SURE TO HELP MAXIMIZE
GUST POTENTIAL IN SE MICHIGAN. THIS WILL GO ALONG WITH AN ALREADY
IMPRESSIVE COMBINATION OF DYNAMIC AND THERMODYNAMIC FORCING FOR
DOWNWARD MOMENTUM TRANSPORT.

SURFACE ANALYSIS AT PRESS TIME SHOWS THE COLD FRONT NOW MOVING
THROUGH WISCONSIN AND ILLINOIS. THE STRONGEST WIND GUSTS HAVE BEEN
LOCATED IN THE MIDST OF THE LOW LEVEL THERMAL TROF AND AT THE NOSE
OF STRONGEST LOW LEVEL COLD ADVECTION. THE 00Z MODEL RUNS HAVE A
GOOD HANDLE ON THIS. THEY SHOW THE LOW LEVEL THERMAL TROF BEING
DRIVEN INTO NORTHERN LOWER MICHIGAN BUT WITH A RESPECTABLE AMOUNT OF
FRONTOGENESIS OCCURRING OVER SE MICHIGAN DURING THE DAY. MODEL CROSS
SECTIONS AND FORECAST SOUNDINGS SHOW THE MIXED LAYER REACHING AROUND
850 MB BY EARLY AFTERNOON, WITH THE HELP OF DAYTIME HEATING. THE
STRONGER FRONT AND DEEP MIXED LAYER WILL RESULT IN FREQUENT SURFACE
WIND GUSTS NEAR 50 KNOTS IN THE WARNING AREA AND IN THE 40 TO 50
KNOT RANGE IN THE ADVISORY AREA. THE SAME FIELDS SHOW THE MIXED
LAYER REMAINING DEEP WELL INTO THIS EVENING INDICATING AT LEAST
ADVISORY CRITERIA GUSTS UNTIL CLOSE TO MIDNIGHT BEFORE THINGS
DIMINISH DURING THE OVERNIGHT HOURS.

LONG TERM...MONDAY THROUGH SATURDAY

OVERALL TREND FOR THIS UPCOMING WEEK IS A TRANSITION TOWARD COLDER
TEMPERATURES WITH ANOTHER DEEP SURFACE LOW PROGGED FOR TUESDAY INTO
TUESDAY NIGHT.  THEN SEVERAL CLIPPERS WITH BOUTS OF LAKE EFFECT
SNOW.

ANALYSIS ACROSS THE PACIFIC REVEAL 160KT JET THAN REALLY NONE OF THE
MODELS HAVE A GOOD ANALYSIS.  HOWEVER...TREND IN THESE MODELS HAS
BEEN TOWARD A STRONGER JET WHICH LEADS TOWARD DOWNSTREAM
AMPLIFICATION HENCE DEEPER SURFACE LOW FORECAST BY THE
GFS/ECMWF/CANADIAN.  THE NAM AND TO SOME EXTENT THE WRF-XX FOCUS
MOST OF THE CONVECTION UPSTREAM IN THE LOWER OHIO VALLEY THUS
INHIBITING MOISTURE TRANSPORT INTO THE GREAT LAKES.  AS HAS BEEN THE
CASE THE PAST SEVERAL SYSTEMS...TREND TOWARD THE DEEPER SYSTEM AND
WE WILL FOLLOW SUIT.

FOR STARTERS...MONDAY LOOKS LIKE A FINE START TO THE WORK WEEK WITH
MODEL CONSENSUS SHOWING HIGH PRESSURE ACROSS THE OHIO VALLEY AND
CRESTING ACROSS SOUTHEAST LOWER MICHIGAN DURING THE AFTERNOON.
HOWEVER...UPSTREAM WILL BE OUR DIGGING TROF AND MID-UPPER LEVEL WARM
ADVECTION AND INCREASED MOISTURE WILL BRING ABOUT THICKENING CI/CS
THROUGHOUT THE DAY.  WITH MINIMAL MIXING AS SUGGESTED BY HOURLY
BUFKIT PROFILES PER GFS/NAM...WE WILL LOWER MAX TEMPS A COUPLE
DEGREES TOWARD THE UPPER 40S.

IMPRESSIVE WARM ADVECTION AND INCREASING SURFACE CONVERGENCE
UPSTREAM (WARM FRONTAL-GENESIS) WILL BRING ABOUT MID LEVEL MOISTURE
INTO THE REGION MONDAY EVENING AND AS LOW LEVEL JET GETS GOING IN
ERNEST...SO WILL OUR CHANCES FOR RAIN INCREASING.  SOUNDINGS AND
CROSS SECTIONS HOLD ONTO THE LOWER LEVEL DRY AIR FOR SOME TIME IN
THE EVENING WITH EASTERLY FLOW OFF LOWER ONTARIO...BEFORE BEING
OVER-RUNNED BY THE ABUNDANCE OF MOISTURE TRANSPORT AND ISENTROPIC
ASCENT WITH 850MB TOTAL FGEN FIELDS RAPIDLY EVOLVING AS SUGGESTED BY
THE GFS/CANADIAN.  WITH THAT SAID...WE WILL GO WITH LIKELY POPS FOR
RAIN OVERNIGHT TUESDAY WITH THE SLIGHT CHANCE FOR THUNDER AS
SHOWALTER INDICES DROP CLOSE TO 0C.  WHILE GRADIENT WILL TIGHTEN UP
OVERNIGHT...THE STRONGEST WINDS WILL REMAIN ELEVATED AS RAIN COOLED
BOUNDARY LAYER WILL KEEP THE ATMOSPHERE IN CHECK.  THIS MAY CHANGE
IN A HURRY ON TUESDAY.

WITH THE DEEPER SOLUTION...WE MIGHT FIND OURSELVES ONCE AGAIN WITH
ANOTHER HIGH WIND EVENT TUESDAY.  STRONG FROPA TO OCCUR TUESDAY
AFTERNOON AS MAIN SURFACE LOW TRACKS WEST OF THE REGION.  WITH 850MB
WIND SPEEDS PER THE GFS/CANADIAN BETWEEN 40-50KTS...ANOTHER
POTENTIAL STORM FORCE WINDS FOR THE LAKES AND ANOTHER HEADLINE
INLAND.  BEST DOWNGLIDE SEEMS TO OCCUR LATE IN THE DAY WHICH MIGHT
BE GOOD WITH RESPECT TO LESSER WIND GUSTS REACHING THE SURFACE
(NOCTURNAL COMPONENT).  BASED ON A FURTHER WEST TRACK...WE WILL
ADJUST TEMPS UPWARD (ESPECIALLY EASTERN SECTIONS OF THE CWA) SEVERAL
DEGREES WITH NEAR 60 EASTERN SECTIONS.  TEMPERATURES ACROSS THE TRI
CITIES MAY NOT CHANGE MUCH AS OCCLUSION AND FROPA TIMING MAY LIMIT
MUCH UPWARD TREND IN THE TEMPERATURE DEPARTMENT.

COLD ADVECTION UNFOLDS TUESDAY NIGHT AND STILL IN QUESTION WITH THE
POSITION OF THE UPPER LOW AND WHETHER WE FIND OURSELVES IN THE
DEFORMATION AXIS OR WITHIN THE DRY SLOT UNTIL LAKE MICHIGAN BECOMES
ACTIVATED WITH INCREASING DELTA T/S.  IF THE TRACK FROM THE
GFS/CANADIAN ARE CORRECT...THEN BEST ACCUMULATING SNOW WILL REMAIN
WEST OF THE CWA.  BEST SNOWFALL MAY OCCUR AFTER MIDNIGHT AS BOUNDARY
LAYER WINDS BECOME MORE WEST WITH LAKE EFFECT SNOW SHOWERS.  WE WILL
STILL HIGHLIGHT THE POTENTIAL IN THE HWO AT THIS TIME.

CHILLY CYCLONIC FLOW ACROSS THE WARM AND OPEN WATERS OF LAKE
MICHIGAN WILL KEEP THE CHANCE FOR SNOW SHOWERS IN THE FORECAST.
DIFFICULT TO SEE WHERE THE BEST BANDS WILL SET UP BUT BELIEVE FROM
I69 SOUTHWARD STANDS THE BEST CHANCE FOR SEEING ADDITIONAL
SNOWFALL.  THEN JUST HOW FAST THIS RIDGE BUILDS INTO THE REGION
WEDNESDAY NIGHT WITH LAKE AGGREGATE LIKELY IN PLACE TO KEEP THE THE
CHANCE FOR MORE SNOW SHOWERS IN THE FORECAST.

NEXT CLIPPER SET TO ARRIVE BY THE END OF THE WEEK WITH YET ANOTHER
SHOT FOR SOME ADDITIONAL SNOW ACCUMULATIONS...WELCOME TO WINTER
(UNOFFICIALLY)  TIMING AND STRENGTH VARIES GREATLY FROM THE
DGEX/CANADIAN/GFS/ECMWF.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...

MI...HIGH WIND WARNING...MIZ047-MIZ048-MIZ049-MIZ053-MIZ054-MIZ055-
     MIZ060-MIZ061-MIZ062 UNTIL MIDNIGHT TONIGHT.

     WIND ADVISORY...MIZ063-MIZ068-MIZ069-MIZ070-MIZ075-MIZ076-MIZ082-
     MIZ083 UNTIL MIDNIGHT TONIGHT.

LAKE HURON...STORM WARNING...NEARSHORE AND OPEN WATERS FROM PORT AUSTIN
     TO PORT HURON INCLUDING SAGINAW BAY UNTIL 6 AM MONDAY.

LAKE ST CLAIR...GALE WARNING...UNTIL 6 AM MONDAY.

MI WATERS OF LAKE ERIE...GALE WARNING...UNTIL 6 AM MONDAY.

&&

AVIATION...BT
SHORT TERM...BT/DW
LONG TERM....BGM

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Nov 13, 4:58 AM EST, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
458 AM EST SUN NOV 13 2005

MIZ047>049-053>055-060>063-068>070-075-076-082-083-141000-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
458 AM EST SUN NOV 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FOR THE INTERSTATE 69
CORRIDOR...TRI CITIES AND THUMB TODAY AND TONIGHT.  FOR THE M 59
CORRIDOR DOWN TO THE MICHIGAN STATE LINE...A WIND ADVISORY IS IN
EFFECT.  PLEASE REFER TO THE LATEST URGENT WEATHER MESSAGE /NPWDTX/
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MINOR SNOWFALL ACCUMULATIONS ARE POSSIBLE TUESDAY NIGHT INTO
WEDNESDAY MORNING AS ANOTHER STRONG STORM SYSTEM MOVES INTO THE
GREAT LAKES.  FURTHERMORE...WINDS ARE EXPECTED TO INCREASE ONCE
AGAIN AND THE POTENTIAL FOR ADDITIONAL ADVISORIES OR WARNINGS
TUESDAY INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WHILE SPOTTER ACTIVATION IS NOT EXPECTED TODAY AND
TONIGHT...SPOTTERS ARE ENCOURAGED TO REPORT WIND SPEEDS AND ANY
LOCAL IMPACTS FROM THE WINDS TO THE NATIONAL WEATHER SERVICE.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-141000-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
458 AM EST SUN NOV 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN
WATERS OF LAKE ERIE AND LAKE HURON.

.DAY ONE...TODAY AND TONIGHT

STORM WARNINGS ARE IN EFFECT FOR ALL OF LAKE HURON DOWN TO PORT
HURON...THIS INCLUDES SAGINAW BAY...WITH GALE WARNINGS ELSEWHERE.
PLEASE REFER TO THE LATEST MARINE FORECASTS FOR LAKE HURON
/GLFLH/...LAKE ST CLAIR /GLFSC/ AND THE NEARSHORE FORECASTS /NSHDTX/.

FURTHERMORE...INCREASING SOUTHWEST WINDS WILL RESULT IN LOWERING
WATERS LEVELS FOR SAGINAW BAY AND THE MICHIGAN WATERS OF LAKE ERIE.
MARINERS ARE URGED TO MONITOR WATER LEVELS CLOSELY AND FOR FURTHER
MARINE WEATHER STATEMENTS /MWSDTX/ ON THIS EVOLVING WEATHER
SITUATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER STORM SYSTEM IS FORECAST TO IMPACT THE GREAT LAKES ON
TUESDAY WITH THE POTENTIAL OF GALE FORCE WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY AND TONIGHT.
HOWEVER...WIND REPORTS AND WATER LEVEL OBSERVATIONS WOULD BE
APPRECIATED.

BGM/BT

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Midland

When
November 13, 10:00 AM EST to 5:00 PM EST
Where
Midland forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
43.647, -84.388 (the zone’s center; the record gives no point)

High Wind, Saginaw

When
November 13, 10:00 AM EST to 5:00 PM EST
Where
Saginaw forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
43.335, -84.053 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5484351, 5484352.